Thunderstorm Wind, Sherman
- When
- July 3, 4:45 PM MST
- Where
- Sherman County, 4.06 mi SSW of Caruso
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.280, -101.820
Kansas State Mesonet site measured a 59 mph wind gust at location.
On July 3rd, a warm front passed through the northwestern region of Kansas which allowed thunderstorms to develop. These thunderstorms produced damaging wind gusts up to an estimated 95 mph as well as hail up to peas in size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
On July 3rd, a warm front passed through the northwestern region of Kansas which allowed thunderstorms to develop. These thunderstorms produced damaging wind gusts up to an estimated 95 mph as well as hail up to peas in size. Not only did the thunderstorms knock out power due to the damaging winds in Sherman county, but lightning from a thunderstorm was reported to have struck a substation in Decatur County, knocking out power for a good portion of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 3, 3:50 PM MST, 55 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
450 PM MDT Sun Jul 3 2022
.SHORT TERM...(This evening through Monday)
Issued at 158 PM MDT Sun Jul 3 2022
Latest upper air analysis and satellite imagery show a ridge
centered over the southern Mississippi River Valley. Rounding the
ridge are several short wave troughs. At the surface a differential
heating boundary is moving northeast into South Central NE. Cumulus
clouds have started to develop along it in the last hour or so. To
the west a subtle dry line over East Central CO is causing towering
cumulus clouds to form.
For the rest of the afternoon storm activity should begin soon based
on how tall the cumulus clouds are becoming. Over the western part
of the forecast area the mixed layer CAPE is less than 1000 j/kg.
CAPE profiles in the soundings are rather slender, with high based
storms. Storm coverage should be fairly sparse as the upper level
short wave trough moves over CO due to the low CAPE and dry air.
Main threat will be wind gusts up to 60 MPH with any storms that
form.
Meanwhile severe storms may form over the northeast part of the
forecast area later in the afternoon where dew points are in the
60s. Deep layer shear increases to 30 kts by the evening due to a
strengthening LLJ. This also increases the 0-1km shear and the
potential for a tornado to form. Confidence for storms forming here
is moderate. The 700-500mb lapse rates are rather low for severe
weather, around 6C/km. This may be what is hindering the large hail
potential. However low level helicity will be quite sufficient for
tornadoes to form over the northeast part of the forecast area where
the is a Slight Risk for severe weather. Soundings support EF1 to
possible EF2 tornado intensity based environmental parameters. These
parameters may only be realized on the far northeast part of Red
Willow and Norton counties though. The low level helicity quickly
falls off where the surface wind is more southerly than from the
southeast. While there is a potential for a tornado or two to form,
confidence is low that one or two will occur due to the storms
beginning to move out of the forecast area by the time tornadoes
would form. The favored time for tornado formation is 7-9 PM CT.
Mid evening storm activity should be shifting out of the forecast
area if it hasn't already.
Monday will be warmer than today. Dew points will be around 60F
over the eastern part of the forecast area. This will cause heat
index values to be above 100F for locations east of Highway 83.
Given the large amount of people being outside tomorrow, decided to
issue a heat advisory for the eastern part of the forecast area.
Monday night a weak upper level short wave trough is forecast to
move across the forecast area. Could see some isolated storms,
however confidence is low given the trend of little to no storms
occurring when stronger short wave troughs have moved through during
the past week.
.LONG TERM...(Tuesday through Sunday)
Issued at 121 PM MDT Sun Jul 3 2022
For the long term period, above average temperatures and small
chances for afternoon/evening storms remain in the forecast.
The pattern is expected to be relatively stagnant over the period
with the area under a 500mb ridge. Initially, the ridge is
forecasted to be shifted more over the Eastern CONUS before the axis
shifts back to over the Rockies toward the end of the week. A few
shortwaves may move through the flow and into the area during the
beginning of the period with a 500mb trough over the Western CONUS
and when the ridge axis shifts west. Near the surface, relatively
low pressure is forecasted to remain over the area during the
period. The low pressure may deepen at times, but there is not
really a clear low pressure center moving through the area during
the period based on latest guidance.
What this means for the area is that temperatures will remain above
average with highs in the 90's and 100's. For precipitation, there
will be near daily chances later in the day, especially if a
shortwave moves over or a low center moves across the area. Moisture
is forecasted to be lacking across the area so thunderstorms would
be limited in coverage and likely not be much of a heavy rain
threat. The severe storm threat would also be limited but possible
depending on what disturbances (if any) move through. Critical fire
weather is not currently a concern as the flow is forecasted to be
weak under the ridge and broad surface low. Heat is also not a
concern as the lack of moisture is forecasted to keep the heat index
around or below 100 until maybe the end of the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 450 PM MDT Sun Jul 3 2022
There will be low chances for -TSRA/VCTS for both terminals
through about 03z-05z Monday, otherwise VFR conditions for both
terminals. There could be 5sm in any rain/fog associated with any
storms, especially for KGLD.
Winds for KGLD, south-southwest 15-30kts, with strongest gusts
through 04z tonight and after 19z Monday.
Winds for KMCK, south-southeast around 10-20kts. Gusts to 30kts
through 03z Monday. LLWS around 10z-11z 210@40kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 1 PM to 8 PM CDT Monday for KSZ003-004-015-
016-029.
CO...NONE.
NE...Heat Advisory from 1 PM to 8 PM CDT Monday for NEZ081.
&&
SHORT TERM...JTL
LONG TERM...KAK
AVIATION...JNHazardous Weather Outlook National Weather Service Goodland KS 1103 AM MDT Sun Jul 3 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041715- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1103 AM MDT Sun Jul 3 2022 /1203 PM CDT Sun Jul 3 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe storms may occur from 2 to 9 PM MDT north of a Burlington, Colorado to Quinter, Kansas line. Wind gusts of 60 MPH will be the main threat for most of the Tri-State Area. Northeast of a Trenton, Nebraska to Hill City line 60 MPH wind gusts, ping- pong ball size hail, and possibly a tornado or two will be the threats. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Well above normal temperatures return for Independence Day with heat indices approaching 105 degrees along and east of Highway 83. Be sure to drink plenty of water and take breaks in the shade if attending any outdoor holiday activities. Near critical fire weather conditions are forecast for Independence Day. Sparks from fireworks or vehicles parked in tall grass are prime sources to start fires. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Please report any severe weather by phone or through social media. JTL
Special Weather Statement
National Weather Service Goodland KS
507 PM MDT Sun Jul 3 2022
KSZ013-032345-
Sherman KS-
507 PM MDT Sun Jul 3 2022
...A strong thunderstorm will impact portions of central Sherman
County through 545 PM MDT...
At 507 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Ruleton, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goodland.
This includes Interstate 70 in Kansas between mile markers 8 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3921 10199 3954 10175 3938 10147 3914 10181
TIME...MOT...LOC 2307Z 217DEG 18KT 3921 10187
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT SUN JUL 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL REXFORD 39.47N 100.74W
07/03/2022 E0.25 INCH THOMAS KS TRAINED SPOTTER
REPORT OF PEA SIZED HAIL WITH INITIAL PART
OF STORM THEN EVEN SMALLER HAIL A FEW
MINTUES LATER WITH SECOND PART OF STORM.
ESTIMATED 40MPH WINDS.
&&
KAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT SUN JUL 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL REXFORD 39.47N 100.74W
07/03/2022 E0.25 INCH THOMAS KS TRAINED SPOTTER
ESTIMATED PEA SIZED HAIL.
&&
KAKThe Goodland radar (KGLD), 14 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
5 thunderstorm wind, 1 lightning. Local standard time, as filed.
Kansas State Mesonet site measured a 59 mph wind gust at location.
Report received of power lines down between Rd 13 and 14 on Road 59 due to a thunderstorm wind gust. A hog hut also blown 30 ft. and a T-post was bent by the wind gust. Time is radar estimated and wind speed is estimated based on damage indicators.
Report received via social media of power lines blown down in Road 14 between Roads 60 and 61 at location. Time and wind speed estimated from nearby Mesonet station.
Report relayed via local emergency dispatch of power poles down on Road 11. Time is radar estimated and wind speed is based on damage indicators.
Lightning damaged a substation, affecting power for residence of Decatur County. Some of the county had no power for up to seven hours.
Report received of power poles blown down at location. Time is estimated by radar and wind speed is estimated by damage indicators.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044037, 1044040, 1044041, 1044042, 1045130, 1044043.